The Negative Side Effects of Effexor XR


Being one of many people around the world that suffers from depression, I have been the subject of the trials of so many different antidepressants that many of the names slip my mind. However, Effexor XR is one of those in which my experience remains fresh, as do the side effects of Effexor XR.
A doctor diagnosed me with depression about six years prior to taking Effexor XR. Prior to undergoing psychological testing, the therapist wanted to get me started on something to help me feel a little better, as with most antidepressants it takes a while to begin to take effect. At the time from chatting with the doctor, she concluded that I might be manic-depressive. Being that she was the doctor and I was the patient, I took her advice and she started me on Effexor XR. The only warning that she told me was that once I started the drug that I was not to suddenly stop. With that, I began to take the pills. After a month, she increased the dosage and then she increased the dosage once again the following month.

The first negative side effect of Effexor XR was drowsiness. I was so sleepy that I could hardly make it through a day of work. With the increase in the need for me to sleep came the increase and intensity of nightmares. Not only were the nightmares happening every night, but several times a night. This made me not want to sleep at all, even though I had to sleep in order to maintain my sanity. The largest side effect of all was the lack to want to do anything besides just sit. This included not eating, going out, talking to friends, not taking care of my skin despite many products of vitamin c serum  in my counter, absolutely nothing. This in turn did cause me to lose weight (which was not a bad thing). However, I was not doing so in a healthy manner. The most dangerous side effect of Effexor XR in my opinion was a euphoric, panicky feeling. It felt as if I were almost outside of my body, which also led to a numb feeling in some of my extremities as if I were having an out of body experience. I also felt like things around me were moving in slow motion. This is serotonin syndrome. Serotonin syndrome is a potentially fatal effect that some people get from taking antidepressants. This side effect was really scary, but did not occur until she last increased my dosage.

Shortly thereafter, my test results came back and I was not manic-depressive, but just to have depression coupled with social anxiety. She slowly reduced the dosage of the Effexor XR and placed me on a different antidepressant.

If I had to do it over again, I would not. The experience of euphoria and numbness was not only scary for me, but to my family as well. My suggestion to anyone who has been prescribed this drug is to be aware of what you are feeling and what your family notices in you.


Serotonin Syndrome

Effexor XR

Leave a Reply

Your email address will not be published. Required fields are marked *